Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 17, NWS Green Bay, WI

April 18, 2002Lincoln County, Oneida County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Apr 18, 2002, 7:26 PM CDT for Lincoln County, Oneida County, Wisconsin. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2002, 7:26 PM CDT (00:26 UTC)
Expired
Apr 18, 2002, 8:15 PM CDT
In force
49 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

Counties Lincoln County, WI, Oneida County, WI

The radar

The Green Bay radar (KGRB), 171 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 2:30 PM CDTTornado WatchSPC6 hr
Apr 18, 5:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2321 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 190026
SVRGRB
WIC069-085-190115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
725 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN WISCONSIN
  ONEIDA COUNTY IN WISCONSIN

* UNTIL 815 PM CDT

* AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
  SEVERE THUNDERSTORMS LOCATED 15 MILES WEST OF RHINELANDER   
  SOUTHWEST TO NEAR SPIRIT FALLS.  THEY WERE MOVING EAST AT 35 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORM INCLUDE...
  RHINELANDER BY 740 PM CDT.
  TOMAHAWK BY 740 PM CDT.

A WEATHER SPOTTER REPORTED THAT THE STORM HAD PRODUCED 1 INCH 
DIAMETER HAIL 5 SOUTHWEST OF WOODBORO.

THESE STORMS ARE ALSO CAPABLE OF PRODUCING TORNADOES AT ANY TIME.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR WINDS IN EXCESS OF
60 MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GREEN BAY.

LAT...LON 4567 8974 4547 8972 4551 8926 4586 8942

BRUSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:30 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Apr 18, 3:30 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT THU APR 18 2002

FCST CONCERNS CENTER AROUND SVR THIS EVENING...MUCH COOLER AIRMASS
THROUGH THE WEEKEND AND ANY SML PCPN CHCS.

MOST OF FCST AREA CURRENTLY UNDER TORNADO WATCH UNTIL 8:00 PM CDT. SFC
WRMFNT AT 19Z EXTENDED SOUTH OF A LINE FROM HYR-AUW-SBM. DEW PTS SURGE
INTO THE MID 60S SOUTH OF THE FNT WITH TEMPS IN THE LWR 80S. SFC LOW
FCST TO TRACK FARTHER NORTH THAN MDLS HAD INDICATED PLACING MOST OF THE
FCST AREA IN THE WARM SECTOR BEFORE THE CDFNT SWEEPS THRU THIS EVENING.
CAPES PUSHING 3000 J/KG AND LIS DOWN TO -7 AN INDICATION OF THE
INSTABILITY CURRENTLY IN PLACE. ADDITIONAL LIFT PROVIDED BY THE RIGHT
ENTRANCE RGN OF JET MOVG ACROSS ONTARIO. ONCE THE CDFNT MOVS THRU...MUCH
COOLER AIRMASS TO SETTLE IN OVR NE WI FROM FRI INTO THE BEGINNING OF NXT
WK.

ON FRI...CAA UNDERWAY AS 8H TEMPS FALL 5 TO 10C DURING THE DAY.
POTENTIAL IS THERE FOR SOME AFTERNOON INSTABILITY SHWRS...HOWEVER LAPSE
RATES ARE NOT IMPRESSIVE AND MDL TIME SECTIONS HINT AT SOME DRY AIR AT
AROUND 8H. HAVE KEPT FCST DRY FOR NOW BUT NXT SHIFT WL HAVE TO CONT TO
MONITOR.

THE COLD FRONT SETTLES INTO THE OHIO VALLEY FRI NGT AND BECOME STNRY AS
SFC WAVE DVLPS ALONG THE FNT. NRN EDGE OF PCPN SHIELD FCST TO REACH INTO
CNTRL WI ACCORDING TO BOTH ETA AND AVN. AM NOT EXPECTING MUCH IN THE WAY
OF QPF BUT WL THROW A TOKEN 30 POP IN FOR NOW. AMAZING THING HERE IS
THAT 8H TEMPS PROGGED TO DROP BLO ZERO FRI NGT SO HAD TO MENTION THE
S (SNOW) WORD IN THE SRN ZNS AS SOME FLAKES MAY MIX IN AT TIMES. HIGH
PRES TO THEN BUILD INTO THE WRN GREAT LKS ON SAT. DESPITE COOL AIR
ALOFT...WE SHOULD SEE SOME SUNSHINE.

EXTENDED PROGS CONT THE COOL TREND INTO THE FIRST PART OF NXT WK. NXT
SERIOUS WEATHER SYSTEM APPROACHES TUE INTO WED WITH SHWRS/TSTMS.

GUID TEMPS CLOSE THRU 24 HRS BEFORE NGM TURNS MUCH COOLER THAN THE MAV
(BY 5 TO 7 DEGS COOLER). LEANED MORE TOWARD THE WARMER MAV.

.GRB...FLOOD WATCH THIS EVENING FOR WIZ005-010>013.

KALLAS
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 18, 12:00 PM CDT, 7 hours 26 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT THU APR 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA THIS AFTERNOON AND EVENING.

A WARM FRONT WILL LIFT NORTH INTO NORTHERN WISCONSIN THIS AFTERNOON...
TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND
NORTHEAST WISCONSIN. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP IN A
VERY UNSTABLE AIR MASS OVER SOUTHEAST MINNESOTA OR FAR WESTERN WISCONSIN
EARLY THIS AFTERNOON. THESE STORMS SHOULD SPREAD INTO CENTRAL WISCONSIN
BETWEEN 2:00 PM AND 3:00 PM...THEN ACROSS THE REST OF THE FORECAST
DURING THE LATE AFTERNOON AND EVENING HOURS. THE PRIMARY SEVERE WEATHER
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO
CANNOT BE RULED OUT.

A FLOOD WATCH CONTINUES FOR FAR NORTH CENTRAL AND FAR NORTHEAST
WISCONSIN. THUNDERSTORMS WITH HEAVY RAINFALL MAY OCCUR LATER THIS
AFTERNOON OR EARLY EVENING...WHICH COULD CAUSE ADDITIONAL FLOODING.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

ADDITIONAL WEATHER UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST
WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Apr 18, 5:48 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
548 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    ABBOTFORD                 WI   1 INCH HAIL
04/18/02   MARATHON                       REPORTED BY SPOTTER.

JKL/TSK
Local storm report, Apr 18, 6:22 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
622 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 PM    5 N ABBOTSFORD            WI   .75 INCH HAIL
04/18/02   MARATHON                       REPORTED BY SHERIFF.

JKL
Local storm report, Apr 18, 6:26 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
626 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    4 W FENWOOD               WI   .75 INCH HAIL
04/18/02   MARATHON                       SPOTTERS ALSO REPORTED
                                          ROTATING WALL CLOUD.

JKL
Local storm report, Apr 18, 6:39 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
639 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0637 PM    SPENCER                   WI   .75 INCH HAIL
04/18/02   MARATHON                       ALSO 40 MPH MEASURED WIND
                                          GUST.  REPORTED BY FIRE
                                          DEPT.

JKL
Local storm report, Apr 18, 6:55 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
655 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0648 PM    WINCHESTER                WI   TORNADO
04/18/02   VILAS                          REPORTED BY IRON COUNTY
                                          SHERIFF.

JKL
Local storm report, Apr 18, 7:20 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
720 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    BOULDER JUNCTION          WI   1.75 INCH HAIL
04/18/02   VILAS                          REPORTED BY SHERIFF.

0715 PM    5 WSW WOODBORO            WI   1 INCH HAIL
04/18/02   ONEIDA                         REPORTED BY SPOTTER.

JKL/PLH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:03 PM CDTFlash Flood WarningGRBFlorence, Forest, Oneida, Vilas117 min
Apr 18, 7:17 PM CDTSevere Thunderstorm WarningGRBFlorence28 min
Apr 18, 7:26 PM CDTTornado WarningGRBMarathon34 min
Apr 18, 7:42 PM CDTSevere Thunderstorm WarningGRBPortage, Shawano63 min
Apr 18, 7:50 PM CDTSevere Thunderstorm WarningGRBLanglade, Menominee55 min
Apr 18, 8:08 PM CDTSevere Thunderstorm WarningGRBOutagamie, Shawano, Waupaca52 min
Apr 18, 8:25 PM CDTSpecial Marine WarningGRB110 min
Apr 18, 8:25 PM CDTSpecial Marine WarningGRB110 min
Apr 18, 8:25 PM CDTSpecial Marine WarningGRB110 min
Apr 18, 8:30 PM CDTFlash Flood WarningGRBMarinette30 min
Apr 18, 8:59 PM CDTSevere Thunderstorm WarningGRBCalumet, Winnebago46 min
Apr 18, 9:13 PM CDTSevere Thunderstorm WarningGRBManitowoc32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.